Video Abstract

Video Abstract

Close modal
BACKGROUND AND OBJECTIVES

Drug–drug interactions (DDIs) can cause adverse drug events, but little is known about DDI exposure in children in the outpatient setting. This study aimed to determine the prevalence of major DDI exposure and factors associated with higher DDI exposure rates among children in an outpatient setting.

METHODS

We performed a cross-sectional study of children aged 0 to 18 years with ≥1 ambulatory encounter, and ≥2 dispensed outpatient prescriptions study using the 2019 Marketscan Medicaid database. DDIs (exposure to a major DDI for ≥1 day) and the adverse physiologic effects of each DDI were identified using DrugBank’s interaction database. Primary outcomes included the prevalence and rate of major DDI exposure. We used logistic regression to assess patient characteristics associated with DDI exposure. We examined the rate of DDI exposures per 100 children by adverse physiologic effects category, and organ-level effects (eg, heart rate-corrected QT interval prolongation).

RESULTS

Of 781 019 children with ≥2 medication exposures, 21.4% experienced ≥1 major DDI exposure. The odds of DDI exposure increased with age and with medical and mental health complexity. Frequently implicated drugs included: Clonidine, psychiatric medications, and asthma medications. The highest adverse physiologic effect exposure rate per 100 children included: Increased drug concentrations (14.6), central nervous system depression (13.6), and heart rate-corrected QT interval prolongation (9.9).

CONCLUSIONS

One in 5 Medicaid-insured children with ≥2 prescription medications were exposed to major DDIs annually, with higher exposures in those with medical or mental health complexity. DDI exposure places children at risk for negative health outcomes and adverse drug events, especially in the harder-to-monitor outpatient setting.

You do not currently have access to this content.